Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 4, NWS Grand Rapids, MI

March 30, 2018

NWS Grand Rapids, MI issued this gale warning at Mar 30, 2018, 4:05 AM EDT. It took effect at Mar 31, 2018, 6:00 AM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 4:05 AM EDT (08:05 UTC)
In effect from
Mar 31, 2018, 6:00 AM EDT
Expired
Mar 31, 2018, 8:51 PM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

779 
WHUS73 KGRR 300805
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
405 AM EDT Fri Mar 30 2018

LMZ844>849-301615-
/O.CON.KGRR.SC.Y.0008.000000T0000Z-180330T1000Z/
/O.NEW.KGRR.GL.W.0004.180331T1000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
405 AM EDT Fri Mar 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 AM TO 10 PM EDT SATURDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 6 AM to 10 PM EDT Saturday. 

* WINDS...North 15 to 25 knots early this morning then diminishing
  and becoming west to southwest. Southwest gales to 40 knots on
  Saturday, veering west to northwest late in the day. 

* WAVES...2 to 5 feet early this morning then subsiding. Waves
  building to 6 to 12 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Meade
8 follow-up statements
034 
WHUS73 KGRR 301146
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
746 AM EDT Fri Mar 30 2018

LMZ844>849-302000-
/O.CON.KGRR.GL.W.0004.180331T1000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
746 AM EDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EDT
SATURDAY...

* WINDS...Southwest gales to 40 knots on Saturday, veering west 
  to northwest late in the day. 

* WAVES...Waves building to 6 to 12 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or 
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$
293 
WHUS73 KGRR 301430
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1030 AM EDT Fri Mar 30 2018

LMZ844>849-302230-
/O.CON.KGRR.GL.W.0004.180331T1000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1030 AM EDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EDT
SATURDAY...

* WINDS...Southwest gales to 40 knots on Saturday, veering west 
  to northwest late in the day. 

* WAVES...Waves building to 6 to 12 feet on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
618 
WHUS73 KGRR 301901
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
301 PM EDT Fri Mar 30 2018

LMZ844>849-310315-
/O.CON.KGRR.GL.W.0004.180331T1000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
301 PM EDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EDT
SATURDAY...

* WINDS...Southwest gales to 45 knots on Saturday veering west to 
  northwest late in the day. 

* WAVES...Waves building to 6 to 12 feet on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
460 
WHUS73 KGRR 310201
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1001 PM EDT Fri Mar 30 2018

LMZ844>849-311015-
/O.CON.KGRR.GL.W.0004.180331T1000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1001 PM EDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EDT
SATURDAY...

* WINDS...Southwest gales to 45 knots on Saturday veering west 
  to northwest late in the day. 

* WAVES...Waves building to 6 to 12 feet on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
861 
WHUS73 KGRR 310819
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
419 AM EDT Sat Mar 31 2018

LMZ844>849-311630-
/O.CON.KGRR.GL.W.0004.180331T1000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
419 AM EDT Sat Mar 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WINDS...South to southwest gales to 40 knots veering northwest 
  late in the day and this evening. 

* WAVES...Building to 6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
412 
WHUS73 KGRR 311403
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1003 AM EDT Sat Mar 31 2018

LMZ844>849-312215-
/O.CON.KGRR.GL.W.0004.000000T0000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1003 AM EDT Sat Mar 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WINDS...South to southwest gales to 40 knots veering northwest 
  late in the day and this evening. 

* WAVES...Building to 6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
980 
WHUS73 KGRR 311920
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
320 PM EDT Sat Mar 31 2018

LMZ844>849-010200-
/O.CON.KGRR.GL.W.0004.000000T0000Z-180401T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
320 PM EDT Sat Mar 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WINDS...Southwest gales to 40 knots veering northwest late this
  afternoon and evening. 

* WAVES...8 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
492 
WHUS73 KGRR 010051
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
851 PM EDT Sat Mar 31 2018

LMZ844>849-010900-
/O.CAN.KGRR.GL.W.0004.000000T0000Z-180401T0200Z/
/O.NEW.KGRR.SC.Y.0009.180401T0051Z-180401T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
851 PM EDT Sat Mar 31 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 4 PM EDT Sunday. the
Gale Warning has been cancelled. 

* WINDS...Northwest to 30 knots gradually diminishing.
 
* WAVES...5 to 9 feet gradually subsiding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 30, 3:30 AM EDT, 35 minutes earlier.

Area forecast discussion, Mar 30, 3:30 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Fri Mar 30 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EDT Fri Mar 30 2018

High pressure will provide fair weather today, then very windy
conditions will develop on Saturday as a strong low pressure
system tracks across Upper Michigan. This system will also produce
rain showers, which will be mixed with snow Saturday morning.
Easter Sunday will be a cold one with highs only in the lower to
middle 30s and brisk west winds. Below normal temperatures are
expected all of the next week.

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM EDT Fri Mar 30 2018

Primary focus is on the Saturday system. The main impact for
southwest Michigan will be the winds which could gust as high as
50 mph and produce scattered power outages. Some light snow
accumulations of an inch or so are possible Saturday morning
across the interior higher elevation areas of central and
northern Lower Michigan but any impacts would be limited since
sfc temperatures rise quickly into the lower 40s.

Initial burst of precipitation which develops on Saturday morning
is related to strong warm advection/isentropic lift aided by an
incoming 60-70 kt low level jet. Most of the area will see a
tenth to one quarter inch of precip from this in the morning,
with the highest amounts expected to be north of I-96.

The air mass at the onset supports a brief mix of rain and snow
since dew points start out in the upper 20s. However the strength
of the warm advection leads to a quick surge in sfc temps and dew
points so that the precip will be all rain by mid morning.
Exception is in the interior higher elevations near and north of
Big Rapids where an inch or two of wet snow may accumulate before
the warmer temps arrive toward noon.

After the warm advection precip exits, a bit of a lull occurs then
a narrow band of convective rain showers is expected to develop
along the sfc cold front mid afternoon into the early evening. The
strongest wind gusts of 45-50 mph should be associated with these
showers and the cold fropa as this will provide deeper mixing.
However even prior to the arrival of the cold front some strong
gusts will be possible since the low level jet will be overhead.
Any breaks in the cloud cover after the morning precip departs
could help mix down these winds. The winds will subside from mid
evening on.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM EDT Fri Mar 30 2018

We continue to expect a generally unsettled and cool period to
persist through the long term. This will be the result of the area
being under the jet stream on the srn flank of the persistent upper
low centered near Hudson Bay.

Any chances of lake effect snow showers from Sunday will diminish
Sunday night as high pressure briefly builds overhead. This will be
short lived however as a strong short wave diving in from the west
will phase with low pressure over the Central Plains. This will draw
warm and moist air aloft over the cool air that will be in place. It
looks like the air will be just warm enough for some rain further
south, and some snow north. Eventually pcpn will change over to all
snow just before the entire system pulls out Tue night.

The weather should quiet down on Wed as high pressure moves in the
wake of the Tue system, and out ahead of the next wave poised to
move through. The air will cool off, and could produce a few lake
effect snow showers. These should not be anything significant with a
lack of moisture depth, and marginal over-lake instability at best
expected.

Another wave will pass through around the Thu time frame, give or
take half a day, and bring another low chc of pcpn to the area. This
will be via a short wave coming in on the nrn branch of the upper
jet. This will be fairly moisture starved as it will have no Gulf
connection.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT Fri Mar 30 2018

The back edge of the lower cigs are slowly moving east, and
should be clearing the SE terminals by 08z or so. Left in their
place will be only high clouds based around 15-20k ft. Conditions
will remain mainly unchanged then through the end of the forecast
period tonight.

The only change will be a gradual shift in wind through the
period from the current North winds, to eventually South toward
the end of the period.

&&

.MARINE...
Issued at 330 AM EDT Fri Mar 30 2018

Have issued a Gale Warning for Saturday to cover the period of
strong southwest flow ahead of the front as well as the strong
gusty northwest flow behind the front. Winds will begin to subside
Saturday night.

&&

.HYDROLOGY...
Issued at 204 PM EDT Thu Mar 29 2018

River levels will continue to show small rises following rain early
today. No flooding is expected. Dry weather will prevail on Friday.
Another round of rain and snow is expected on Saturday, with snow
mainly confined to the Muskegon River Basin. Other basins will see
nearly all rain. Rain and snow water equivalent (melted snow) is not
expected to exceed one-half inch. This precipitation will also not
lead to flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 6 AM EDT early this morning for
     LMZ844>849.

     Gale Warning from 6 AM to 10 PM EDT Saturday for LMZ844>849.

&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...HLO
MARINE...Meade
Hazardous weather outlook, Mar 29, 4:30 AM EDT, 23 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
430 AM EDT Thu Mar 29 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
430 AM EDT Thu Mar 29 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wind gusts over 40 mph may occur on Saturday. A quick 1 to 3
inches of wet snow is possible Saturday morning near and north of
Highway U.S. 10 before the precipitation changes to rain by
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
430 AM EDT Thu Mar 29 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will be hazardous to small craft Saturday and
Sunday. Gale force winds from the southwest and 10 foot waves are
possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:53 PM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more28 hr

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.